Texas, 2009

Hail and Damaging Wind in Texas, May 15 to 16, 2009

May 15 to 16, 2009 · NWS EWX · 2 events in 2 counties and zones

Isolated severe thunderstorms formed over the west during the late night hours of the 15th and predawn hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated severe thunderstorms formed over the west during the late night hours of the 15th and predawn hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 7:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 15, 7:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT FRI MAY 15 2009

.UPDATE...
MADE A QUICK UPDATED TO INCREASE POPS/QPF OVER THE SWRN COUNTIES
WHERE S/W LIFTING OUT OF NE MEXICO TOWARD THE RIO GRANDE AND
CONVECTION WAS INCREASING RAPIDLY AS WARM MOIST-UNSTABLE AIR WAS
OUT AHEAD OF THE TROF OVER THE RIO GRANDE PLAINS. APPEARS MAIN
THREAT FROM THE THESE STORMS WILL BE LOCALLY HEAVY RAIN.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT FRI MAY 15 2009/

AVIATION...
BETWEEN THE LATE AFTERNOON SHOWERS EAST OF KDRT...AND THE ANVIL
BLOW OFF FROM THE THUNDERSTORMS OVER THE SIERRAS, KDRT WILL HAVE
CUMULONIMBUS CLOUDS VISIBLE FROM THE TERMINAL UNTIL 06Z.
OTHERWISE, MVFR CEILINGS WILL REDEVELOP OVER KSSF-KAUS BY 06Z AND
SPREAD WEST TO KDRT BY 11Z. ISOLATED SHOWERS ARE POSSIBLE FROM
KSSF TO KAUS BETWEEN 08Z AND 12Z. CEILINGS WILL LIFT TO VFR
LEVELS BY 17Z. DAYTIME HEAT AND AN APPROACHING COLD FRONT WILL
BRING THUNDERSTORMS TO THE TERMINALS AFTER 21Z.

PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 15 2009/

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
SOUTH CENTRAL TEXAS WILL DIMINISH THIS EVENING WITH THE LOSS OF
SURFACE HEATING. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE
ACROSS OUR WESTERNMOST COUNTIES OVERNIGHT AS A SHORTWAVE TROUGH
OVER NORTHERN MEXICO CREEPS EASTWARD. THE ATMOSPHERE IS GETTING
PRIMED FOR A THUNDERSTORM EVENT LATE SATURDAY THROUGH SATURDAY
NIGHT. A COLD FRONT IS FORECAST TO PUSH INTO OUR NORTHERN COUNTIES
BETWEEN 21-24Z SATURDAY THEN PROGRESS SLOWLY TO THE COAST BY 12Z
SUNDAY. THUNDERSTORMS ARE FORECAST TO BREAK-OUT AHEAD OF THE FRONT
AS THE WEAK SHORTWAVE TROUGH CURRENTLY OVER NORTHERN MEXICO MOVES
OVER OUR AREA. THE FRONT WILL HELP TO ENHANCE AND ORGANIZE
THUNDERSTORMS SATURDAY EVENING AS IT PROGRESSES SOUTHWARD. THE SPC
DAY2 CONVECTIVE OUTLOOK SHOWS ONLY VAL VERDE COUNTY IN THE SLIGHT
RISK AREA FOR SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY
NIGHT...WITH THE REMAINDER OF OUR AREA IN THE GENERAL
THUNDERSTORMS AREA. THIS FITS WELL WITH THE 12Z GFS AND NAM
CONVECTIVE PARAMETERS WEVE LOOKED AT FOR THE SAME TIME PERIOD.
GIVEN THE SLOWER SPEED OF THE FRONT AND PWATS FORECAST TO INCREASE
TO BETWEEN 1.5 AND 2.0 INCHES ACROSS OUR AREA LATE SATURDAY...WEVE
DECIDED TO INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL. RAINFALL
AMOUNTS WILL BE GREATEST OVER THE EASTERN HILL COUNTRY AND ALONG
INTERSTATE 35...WHERE 1-2 INCHES WILL BE COMMON.

PRECIP/CLOUDS WILL BE SLOW TO CLEAR-OUT ON SUNDAY AS A RIDGE OF
HIGH PRESSURE GRADUALLY TAKES OVER. NEXT WEEK WILL BE DRY WITH
TEMPERATURES BELOW NORMAL ON MONDAY...THEN TRENDING ABOVE NORMAL
BY WEDNESDAY AND CONTINUING ABOVE NORMAL THROUGH THE END OF THE
WEEK. THE

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  87  58  77  58 /  10  40  60  20  -
AUSTIN BERGSTROM INTL AIRPORT  70  86  59  75  56 /  10  30  60  20  -
NEW BRAUNFELS MUNI AIRPORT     71  89  59  76  56 /  10  30  60  20  -
BURNET MUNI AIRPORT            69  81  56  75  54 /  10  40  50  20  -
DEL RIO INTL AIRPORT           74  90  63  81  60 /  40  40  70  20  -
GEORGETOWN MUNI AIRPORT        71  83  57  75  55 /  10  50  50  20  -
HONDO MUNI AIRPORT             72  89  61  78  57 /  20  30  70  20  -
SAN MARCOS MUNI AIRPORT        71  87  58  75  56 /  10  30  60  20  -
LA GRANGE - FAYETTE REGIONAL   72  87  62  77  58 /  10  30  50  20  -
SAN ANTONIO INTL AIRPORT       72  87  61  77  58 /  10  30  60  20  -
STINSON MUNI AIRPORT           73  89  63  78  58 /  10  30  60  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/06
Hazardous weather outlook, May 15, 4:26 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 AM CDT FRI MAY 15 2009

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
526 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE RIO GRANDE
LATE THIS AFTERNOON INTO EARLY TONIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS VAL VERDE COUNTY
SATURDAY AFTERNOON INTO SATURDAY NIGHT. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR TODAY OR TONIGHT.

In the hours before

Special weather statement, May 15, 6:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT FRI MAY 15 2009

TXZ202-203-160145-
KINNEY-UVALDE-
750 PM CDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WAS AFFECTING UVALDE COUNTY...

AT 748 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES SOUTHEAST OF BLEWETT...OR 14 MILES SOUTHWEST OF UVALDE...
MOVING NORTHWEST AT 10 MPH.

PEOPLE IN SOUTHEASTERN KINNEY AND SOUTHWESTERN UVALDE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT AND DABNEY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 51 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maverick

When
May 15, 9:00 PM CST
Where
Maverick County, 10.92 mi E of Chittim Lease
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.840, -100.120

Power lines were reported down between Eagle Pass and La Pryor on Highway 57.

Hail, Real

When
May 16, 12:15 AM CST
Where
Real County, 6.92 mi ESE of Vance
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.770, -99.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163720, 163721.